Virginia, 2016

Damaging Winds in Virginia, May 3, 2016

May 3, 2016 · NWS LWX · 17 events in 4 counties and zones

A surface trough aligned across the region acted as a triggering mechanism for afternoon thunderstorms during peak diurnal heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough aligned across the region acted as a triggering mechanism for afternoon thunderstorms during peak diurnal heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 1:57 PM EST, 51 minutes earlier.

Area forecast discussion, May 3, 1:57 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT TUE MAY 3 2016

.SYNOPSIS...A SURFACE TROF WILL REMAIN ACROSS THE AREA THROUGH
THURSDAY. A LARGE AREA OF UPPER LEVEL LOW PRESSURE IS EXPECTED TO
IMPACT THE AREA THURSDAY AND FRIDAY BEFORE HIGH PRESSURE RETURNS
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...DIFFERENTIAL HEATING HAS ALLOWED
A FEW SHOWERS AND T-STORMS TO DEVELOP OVER THE SRN SHENANDOAH
VALLEY. A MODIFIED ACARS 1736Z SOUNDING FROM BWI YIELDS SKYNNY
CAPE AROUND 350 J/KG. ANTICIPATING T-STORMS TO SHOW SOME WEAKENING
AS THEY MOVE FARTHER EAST INTO THE DC METRO. OVERALL...THERE IS
LITTLE FORCING TODAY FOR ORGANIZED CONVECTION OTHER THAN A WEAK
SFC TROF OR CONVERGENCE LINE BETWEEN LOW PRES OFF SOUTHEAST VA AND
DETROIT MI. AS INSTABILITY WANES TONIGHT AND ONLY WEAK FORCING IS
AVAILABLE ANTICIPATE STRATIFORM LIGHT RAIN OR DRIZZLE TO BECOME
THE MAIN PRECIP TYPE. SKIES MAY BRIGHTEN A LITTLE BIT LATE
TOMORROW BUT OTHERWISE A LOT OF CLOUDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...A
SHORTWAVE-TROUGH OVER THE WRN GREAT LKS WILL DIG INTO THE OH
VALLEY WED AND FORM A DEEP CLOSED LOW ALOFT. LARGE SCALE LIFT
INCREASES OVER THE AREA WED NIGHT WITH RAIN DEVELOPING NORTH OF
THE H5 LOW TRACK. A SWATH OF 1 TO 2 INCHES OF RAIN APPEARS LIKELY
ALONG AND WEST OF THE BLUE RIDGE MTNS WHERE MODELS SHOW A
CONVERGENT UPSLOPE NORTHEAST LOW-LEVEL FLOW SETTING UP. THIS
APPEARS A PROLONGED PERIOD OF MDT RAINS WHICH COULD RESULT IN SOME
FLOODING ISSUES GIVEN INCREASINGLY SOGGY CONDITIONS AND VERY SLOW
MOVEMENT OF PRECIP AREA. WE'LL NEED TO MONITOR RAINFALL TOTALS
OVER THE NEXT DAY OR SO.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...AN UPPER LEVEL DISTURBANCE WILL
MEANDER ABOUT THE NEW JERSEY COAST FRIDAY AND FRIDAY NIGHT. THE
CHANCE FOR RAIN SHOWERS WILL EXIST THROUGHOUT THE PERIOD.
TEMPERATURES WILL BE COOLER THAN NORMAL.

AS THE DISTURBANCE WEAKENS AND SLIDES SLIGHTLY TO THE NORTH...A
BRIEF RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION
SATURDAY. CONDITIONS WILL BE TEMPORARILY DRY BEFORE THE NEXT
DISTURBANCE MOVES ACROSS THE GREAT LAKES...DRAGGING A COLD FRONT
SOUTHWARD INTO OUR REGION. THE RAIN CHANCES RETURN SATURDAY
NIGHT. TEMPERATURES WILL REMAIN COOLER THAN NORMAL.

THE CHANCE OF RAIN SHOWERS LINGER SUNDAY AND IN THE WEST SUNDAY
NIGHT WITH THE SURFACE FRONT AND AFFILIATED DISTURBANCE NEARBY.

THE FRONT WILL TRY TO MOVE NORTHWARD AS A WARM FRONT MONDAY
INTO TUESDAY. THIS WILL BRING BACK THREAT FOR SHOWERS OR A
THUNDERSTORM. THE BIGGER THREAT WILL BE TUESDAY. TEMPERATURES
WILL BE SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...MVFR CIGS EAST TAF SITES
DETERIORATING TO IFR EVERYWHERE LATE TONIGHT IN LIGHT NORTHEAST
FLOW AND DRIZZLE. A T-STORM IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING AT KDCA AND KCHO.

MVFR TO IFR CONDITIONS WITH THE CHANCE OF RAIN SHOWERS FRIDAY INTO
FRIDAY NIGHT. WINDS NORTHWEST AROUND 10 KNOTS FRIDAY. WINDS
NORTHWEST 5 TO 10 KNOTS FRIDAY NIGHT.

&&

.MARINE...WINDS 10 KT OR LESS THROUGH THU MORNING INCREASING
SOMEWHAT THU AFTERNOON.

SMALL CRAFT CONDITIONS LIKELY FRIDAY AS PRESSURE GRADIENT
TIGHTENS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...KLW
MARINE...KLW
Hazardous weather outlook, May 3, 4:37 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 AM EDT TUE MAY 3 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
537 AM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
537 AM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 3, 10:08 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 ENE POMFRET           38.59N  77.01W
05/02/2016  M0.88 INCH       CHARLES            MD   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1603807

KLW
Local storm report, May 3, 10:16 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             ST. CHARLES             38.60N  76.92W
05/03/2016  M0.88 INCH       CHARLES            MD   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL FOR ABOUT 20 MINUTES

&&

EVENT NUMBER LWX1603808

KLW
Local storm report, May 3, 10:27 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ST. CHARLES             38.60N  76.92W
05/02/2016  M0.88 INCH       CHARLES            MD   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL FOR ABOUT 20 MINUTES

&&

CORRECTED EVENT DATE...EVENT TIME

EVENT NUMBER LWX1603808

KLW
Local storm report, May 3, 10:54 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 NNW HUNTINGTOWN       38.65N  76.64W
05/02/2016  E1.75 INCH       CALVERT            MD   TRAINED SPOTTER

            GOLF BALL SIZE HAIL

&&

EVENT NUMBER LWX1603809

KLW
Local storm report, May 3, 11:01 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 NE POMFRET            38.60N  77.01W
05/02/2016  M1.00 INCH       CHARLES            MD   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1603810

KLW
Local storm report, May 3, 1:13 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 SE NELLYSFORD         37.85N  78.82W
05/02/2016  E1.50 INCH       NELSON             VA   NEWSPAPER

            PHOTO OF HAIL NEAR WOODS MILL

0528 PM     HAIL             3 NW COVESVILLE         37.92N  78.75W
05/02/2016  E1.00 INCH       ALBEMARLE          VA   PUBLIC

            DESCRIBED AS SHEETS OF HAIL...NUMEROUS STONES

0615 PM     HAIL             CLIFTON                 38.78N  77.39W
05/02/2016  E1.50 INCH       FAIRFAX            VA   NEWSPAPER

0622 PM     HAIL             2 N DALE CITY           38.68N  77.35W
05/02/2016  E1.00 INCH       PRINCE WILLIAM     VA   BROADCAST MEDIA

0622 PM     HAIL             2 S FAIRFAX STATION     38.78N  77.32W
05/02/2016  E1.50 INCH       FAIRFAX            VA   PUBLIC

0631 PM     HAIL             BURKE                   38.78N  77.27W
05/02/2016  E1.00 INCH       FAIRFAX            VA   NEWSPAPER

0659 PM     HAIL             ASPEN HILL              39.09N  77.08W
05/02/2016  E1.00 INCH       MONTGOMERY         MD   BROADCAST MEDIA

0726 PM     HAIL             COLUMBIA                39.20N  76.86W
05/02/2016  E1.00 INCH       HOWARD             MD   PUBLIC

0855 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
05/02/2016  M41 MPH          ANZ541             MD   BUOY

0856 PM     TSTM WND DMG     AMERICAN UNIVERSITY     38.93N  77.09W
05/02/2016                   DISTRICT OF COLUMB DC   FIRE DEPT/RESCUE

            TREE FELL ON CARS

0859 PM     TSTM WND DMG     1 SSE US CAPITOL        38.88N  77.00W
05/02/2016                   DISTRICT OF COLUMB DC   PUBLIC

            SMALL TREE DOWNED

0900 PM     TSTM WND DMG     2 NNE NATIONAL ZOO      38.96N  77.03W
05/02/2016                   DISTRICT OF COLUMB DC   FIRE DEPT/RESCUE

            TREE FELL ON CARS

0905 PM     TSTM WND DMG     HYATTSVILLE             38.96N  76.95W
05/02/2016                   PRINCE GEORGES     MD   NEWSPAPER

            FIVE TREES DOWNED. HIT 2 HOMES...3 SHEDS...DESTROYED
            FENCING.

0915 PM     TSTM WND DMG     1 SE NEW CARROLLTON     38.96N  76.87W
05/02/2016                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            HOUSE DAMAGED BY FALLEN TREE

0916 PM     TSTM WND DMG     1 NNE LARGO             38.90N  76.82W
05/02/2016                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            HOUSE DAMAGED BY FALLEN TREE

0924 PM     TSTM WND DMG     2 ESE GLENN DALE        38.97N  76.77W
05/02/2016                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            HOUSE DAMAGED BY FALLEN TREE

0958 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
05/02/2016  M47 MPH          ANZ537             MD   BUOY

1054 PM     MARINE TSTM WIND 14 NNE TAYLORS ISLAND   38.65N  76.22W
05/02/2016  M39 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX1603811
EVENT NUMBER LWX1603812
EVENT NUMBER LWX1603813
EVENT NUMBER LWX1603814
EVENT NUMBER LWX1603815
EVENT NUMBER LWX1603816
EVENT NUMBER LWX1603817
EVENT NUMBER LWX1603818
EVENT NUMBER LWX1603819
EVENT NUMBER LWX1603820
EVENT NUMBER LWX1603821
EVENT NUMBER LWX1603822
EVENT NUMBER LWX1603823
EVENT NUMBER LWX1603824
EVENT NUMBER LWX1603825
EVENT NUMBER LWX1603826
EVENT NUMBER LWX1603827
EVENT NUMBER LWX1603828

ADS

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 3, 2:48 PM EST
Where
Orange County, 0.54 mi W of Pierces Shop
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.230, -78.060

A tree was reported down on Brick Church Rd at the intersection of Lahore Rd.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:10 PM EST
Where
Spotsylvania County, Wilderness Corner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.320, -77.700

A tree was reported down on Black Meadow Rd at Plank Rd.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:17 PM EST
Where
Spotsylvania County, 2.82 mi N of Chancellorsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.340, -77.620

A tree was reported down on power lines in the 14200 block of U.S. Ford Rd.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:21 PM EST
Where
Spotsylvania County, 2.13 mi NE of Chancellorsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.320, -77.600

A tree on power lines on Spotswood Furnace Rd at Kennett Court.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:30 PM EST
Where
Spotsylvania County, 1.49 mi SSE of Gatewood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.060, -77.660

A tree was reported down on power lines at Partlow Rd and Marye Rd.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:33 PM EST
Where
Spotsylvania County, 0.88 mi SW of Snell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.140, -77.610

A tree was reported down at the intersection of Partlow Rd and Locklear Landing Dr.

Thunderstorm Wind, Frederick

When
May 3, 3:35 PM EST
Where
Frederick County, 64.37 mi SE of Dbl Tollgate
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.270, -77.480

A tree was reported down at the 100 block of Oak St.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:35 PM EST
Where
Spotsylvania County, 0.88 mi NW of Marye
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.090, -77.590

A tree was reported down blocking Blaydes Corner Rd at Alta Vista Lane.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:35 PM EST
Where
Spotsylvania County, 2.14 mi SE of Lewiston
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.050, -77.720

A large tree was reported down in the 3200 block of Blount Dr.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:35 PM EST
Where
Spotsylvania County, 0.54 mi W of Concord Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.270, -77.490

A tree was reported down on power lines in the 2800 block of Rose Ave.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:35 PM EST
Where
Spotsylvania County, 1.76 mi NW of Marye
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.100, -77.600

A tree was reported down in the 5200 block of Blaydes Corner Rd.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:37 PM EST
Where
Spotsylvania County, 0.88 mi SE of Concord Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.260, -77.470

A tree was reported down across Landsdowne Rd at Lee Dr.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:38 PM EST
Where
Spotsylvania County, 1.48 mi NNW of Massaponax
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.200, -77.510

A tree was reported down in the 8900 block of the Jefferson Davis Hwy.

Thunderstorm Wind, Frederick

When
May 3, 3:47 PM EST
Where
Frederick County, 64.12 mi SE of Dbl Tollgate
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.280, -77.470

A tree was reported down on a house.

Thunderstorm Wind, Stafford

When
May 3, 3:48 PM EST
Where
Stafford County, 2.14 mi SSE of Ferry Farms
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.290, -77.420

A tree was reported down at Lake Shore Dr and Jay Rd.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:50 PM EST
Where
Spotsylvania County, 0.69 mi S of Howison
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.270, -77.450

A car port was blown into power lines in the 100 block of Imboden St.

Thunderstorm Wind, Spotsylvania

When
May 3, 3:53 PM EST
Where
Spotsylvania County, 0.88 mi NE of New Post
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.240, -77.390

A tree was reported down in the 1600 block of Belvedere Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640254, 640241, 640242, 640243, 640244, 640245, 640240, 640246, 640247, 640248, 640249, 640250, 640251, 640239, 640255, 640252, 640253.